Hail, Harding
- When
- August 30, 5:50 PM MST to 6:00 PM MST
- Where
- Harding County, 10.28 mi NNE of Camp Crook
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 45.689, -103.904
A severe thunderstorm tracked northeastward from Montana across Harding County. The storm produced large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked northeastward from Montana across Harding County. The storm produced large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 4:15 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT SAT AUG 30 2014 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 312 PM MDT SAT AUG 30 2014 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR NORTHEAST WY...WITH COLD FRONT FROM FAR EASTERN MT INTO CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS WEAK RIDGING OVER THE DAKOTAS WITH BROAD TROF COVERING MUCH OF THE WESTERN CONUS. NUMEROUS SHORTWAVES ARE NOTED WITHIN THE TROF...WITH THEM CURRENTLY OVER NORTHEAST MT...CENTRAL WY AND SOUTH CENTRAL MT...AND EASTERN OR AND SOUTHWESTERN ID. SKIES ARE VARIABLY CLOUDY OVER NORTHEAST WY...WITH MOSTLY SUNNY SKIES TO THE EAST. ISOLATED SHOWERS AND STORMS HAVE STARTED TO DEVELOP OVER NORTHEAST WY IN THE VICINITY OF THE COLD FRONT. TEMPS RANGE FROM THE UPPER 70S TO UPPER 80S ACROSS THE AREA. WINDS ARE SOUTH-SOUTHEAST...BREEZY AT TIMES OVER MOST OF THE AREA...EXCEPT FOR NORTHWESTERLY WINDS OVER CAMPBELL CO BEHIND THE FRONT. CHANCES FOR SHOWERS AND STORMS WILL INCREASE THROUGH THE LATE AFTERNOON AND EVENING FROM WEST TO EAST...ESPECIALLY ACROSS NORTHERN PORTIONS OF THE CWA...AS THE SHORTWAVE OVER WY MOVES EAST-NORTHEAST THROUGH THE REGION. THE STRONGEST FORCING WITH THE WAVE MOVES ACROSS NORTHERN PORTIONS OF THE CWA AND POINTS FURTHER TO THE NORTH THIS EVENING. THIS IS WHERE THE BEST CHANCES FOR PCPN WILL BE...AS WELL AS THE RISK FOR ISOLATED SEVERE STORMS. CHANCES FOR PCPN AND SEVERE WEATHER WILL DECREASE FURTHER SOUTH ACROSS THE CWA...WITH ONLY SLIGHT CHANCES FOR A SHOWER OR STORM OVER FAR SOUTHERN SD THROUGH THE EVENING. THINKING FROM PREVIOUS FORECAST GENERALLY HOLDS...WITH THE BEST THREAT FOR STRONG TO SEVERE STORMS GENERALLY NEAR OR NORTH OF A LINE FROM GILLETTE TO NEAR SPEARFISH...TO FAITH AND DUPREE. HOWEVER...THE SLIGHTLY LATER TIMING OF THIS WAVE ADDS SOME UNCERTAINTY TO THE RISK...ESPECIALLY OVER EASTERN PORTIONS OF THE RISK AREA LATER ON. INSTABILITY IS FAIRLY STRONG ACROSS THE AREA...ESPECIALLY TO THE NORTH AND EAST OF THE BLACK HILLS LATE THIS AFTERNOON INTO THE EVENING. SHEAR WILL ALSO BE STRONGEST TO THE NORTH AND EAST OF THE SURFACE LOW AS IT SLOWLY TRACKS FROM NORTHEAST WY THROUGH WESTERN SD THIS EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT AN ISOLATED TORNADO CANNOT BE TOTALLY RULED OUT OVER EXTREME NORTHEAST WY INTO NORTHWEST SD. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ACROSS FAR NORTHWESTERN SD. MOST OF THE ACTIVITY WITH THIS WAVE WILL EXIT EAST OF THE CWA AROUND 06Z...WITH LINGERING ISOLATED LIGHTER ACTIVITY POSSIBLE INTO THE OVERNIGHT OVER THE CWA. GUSTY NORTHWEST WINDS WILL DEVELOP ACROSS THE WESTERN SD PLAINS DURING THE EVENING...AFTER THE FRONT PASSES. THE STRONGEST WINDS WILL GENERALLY BE IN THE RAPID CITY AREA...AS WELL AS THE NEARBY PLAINS TO THE NORTH AND EAST. WINDS WILL GRADUALLY DECREASE AFTER MIDNIGHT. THE NEXT SHORTWAVE OVER OR/ID WILL APPROACH OUR WESTERN ZONES BY EARLY SUNDAY MORNING...WITH THIS ONE TRACKING A BIT FURTHER SOUTH ACROSS THE CWA DURING THE DAY. THIS SYSTEM SHOULD BRING A MORE WIDESPREAD COVERAGE OF PCPN ACROSS THE AREA...WITH COLDER AIR ALOFT KEEPING THE ATMOSPHERE UNSTABLE. SHOWERS ARE LIKELY ACROSS THE BLACK HILLS AREA...WITH A PRETTY GOOD CHANCE FOR SHOWERS ACROSS THE REST OF THE CWA DURING THE DAY...ESPECIALLY IN THE LATE MORNING AND AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE...BUT CLOUD COVER AND COOLER AIR WILL HELP TO KEEP CAPE VALUES RATHER LOW. HIGHS WILL ONLY BE IN THE 70S ACROSS THE SD PLAINS...WITH 60S OVER THE BLACK HILLS AND NORTHEAST WY. SHOWERS WILL EXIT EASTERN AREAS IN THE EVENING WITH A COOL NIGHT ON TAP FOR MOST AREAS. YET ANOTHER DISTURBANCE IS PROGGED TO APPROACH WESTERN PORTIONS OF THE AREA LATE SUNDAY NIGHT OR MONDAY MORNING. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 312 PM MDT SAT AUG 30 2014 SHORTWAVE EMBEDDED IN CYCLONIC FLOW WILL BRING CONTINUED CHANCES FOR -SHRA/-TSRA MONDAY...BUT COVERAGE SHOULD BE LOWER THAN SUNDAY ON THE PLAINS. UPPER TROUGH WILL SHARPEN OVER THE PACIFIC NORTHWEST TUESDAY/WEDNESDAY BRINGING A FLAT UPPER RIDGE/THERMAL RIDGE OVER THE CWA RESULTING IN DRIER/WARMER WEATHER. LONG TERM GUIDANCE NOW SHOWING WEST/NORTHWEST FLOW ALOFT AND A SERIES OF FRONTS DANCING ACROSS THE REGION FOR THURSDAY THROUGH SATURDAY. RESULT WILL BE CHANCES FOR -SHRA/-TSRA ALONG WITH COOLER TEMPERATURES FOR THE END OF NEXT WEEK. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING ISSUED AT 514 PM MDT SAT AUG 30 2014 SCATTERED TSRA WILL MOVE ACROSS WY INTO WESTERN SD THROUGH THIS EVENING. IFR VSBYS ARE EXPECTED WITH THE STRONGEST STORMS ALONG WITH LARGE HAIL AND GUSTY WINDS. OUTSIDE OF STORMS...VFR CONDITIONS ARE EXPECTED TONIGHT. ADDITIONAL SHRA/-TSRA WILL DEVELOP EARLY SUNDAY AND PERSIST MUCH OF THE DAY WITH AREAS OF MVFR CIGS/VSBYS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...HELGESON AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT SAT AUG 30 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 250 PM MDT (350 PM CDT) SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THE BEST CHANCES FOR STORMS WILL BE ACROSS FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. THERE IS A SLIGHT RISK FOR SEVERE STORMS... MAINLY NEAR AND NORTH OF A LINE FROM GILLETTE TO SPEARFISH TO FAITH AND DUPREE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE OVER FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ACROSS FAR NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA SUNDAY AND LABOR DAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 500 PM MDT SAT AUG 30 2014 SDZ012-024-025-072-073-WYZ057-302345- BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS WY- 500 PM MDT SAT AUG 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CROOK... NORTHWESTERN LAWRENCE...EXTREME WESTERN MEADE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 545 PM MDT... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEULAH...OR 10 MILES WEST OF DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN SPEARFISH... DOWNTOWN BELLE FOURCHE... SAINT ONGE... FRUITDALE... BELLE FOURCHE RESERVOIR... NISLAND... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND 13... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 204 AND 207... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4460 10345 4441 10406 4452 10416 4483 10367 TIME...MOT...LOC 2300Z 242DEG 30KT 4452 10405 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 524 PM MDT SAT AUG 30 2014 SDZ024-026-028-029-072-310015- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- 524 PM MDT SAT AUG 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...EXTREME SOUTHEASTERN LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 615 PM MDT... AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MOON...OR 13 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... DEERFIELD RESERVOIR... CRAZY HORSE MEMORIAL... SYLVAN LAKE... HARNEY PEAK... MYSTIC... MOUNT RUSHMORE... SILVER CITY... KEYSTONE... SHERIDAN LAKE... PACTOLA RESERVOIR... ROCKERVILLE... JOHNSON SIDING... NEMO... HISEGA... PIEDMONT... BLACK HAWK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4424 10340 4395 10313 4372 10394 4391 10405 TIME...MOT...LOC 2324Z 244DEG 40KT 4390 10390 HELGESON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
08/30/2014 M56 MPH CUSTER SD DEPT OF HIGHWAYS
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 1 N HISEGA 44.07N 103.40W
08/30/2014 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 4 NW DOWNTOWN RAPID CIT 44.12N 103.28W
08/30/2014 E70 MPH PENNINGTON SD TRAINED SPOTTER
&&
MCKEMYThe Rapid City radar (KUDX), 193 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind-driven hail broke all the windows of a house.
Large hay bales were blown over by strong wind gusts.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538334, 538337, 538339, 538118.